Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 147, NWS Memphis, TN

September 9, 2008Monroe County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 9, 2008, 3:12 PM CDT for Monroe County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2008, 3:12 PM CDT (20:12 UTC)
Expired
Sep 9, 2008, 6:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 20 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 092014
FFWMEG
MSC095-092315-
/O.NEW.KMEG.FF.W.0147.080909T2014Z-080909T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT TUE SEP 9 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 615 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN CONTINUING OVER THE WARNED AREA. NEARLY 4 INCHES   
  OF RAIN HAS BEEN REPORTED OVER THE WARNED AREA WITH ANOTHER 1 TO   
  2 INCHES POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRAIRIE AND
  ABERDEEN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3368 8850 3368 8871 3369 8872 3393 8871
      3401 8821 3400 8820 3374 8824 3374 8831
      3369 8836 3369 8838 3367 8840 3365 8850
      3365 8851

$$
1 follow-up statement
000 
WGUS74 KMEG 092312
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
612 PM CDT TUE SEP 9 2008

MSC095-092322-
/O.EXP.KMEG.FF.W.0147.000000T0000Z-080909T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE MS-
612 PM CDT TUE SEP 9 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM CDT FOR MONROE
COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 3368 8850 3368 8871 3369 8872 3393 8871
      3401 8821 3400 8820 3374 8824 3374 8831
      3369 8836 3369 8838 3367 8840 3365 8850
      3365 8851

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:18 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Sep 9, 9:18 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
918 AM CDT TUE SEP 9 2008

.UPDATE...

COLD FRONT STRETCHES FROM NEAR HUNTINGDON TN TO JUST SOUTH OF
JONESBORO AR THIS MORNING. THE FRONT IS BECOMING NEARLY PARALLEL
TO THE UPPER FLOW...SO ONLY A SLOW SOUTHEASTWARD MOVEMENT IS
EXPECTED THIS AFTERNOON. EMBEDDED WEAK SHORT WAVES IN WESTERLY
FLOW ALOFT ALONG WITH DAYTIME HEATING WILL HELP TO ENHANCE THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE
FRONT. HOWEVER...CLOUD COVER WILL LIMIT THE AVAILABLE INSTABILITY.
WILL LEAVE THE MENTION OF POSSIBLE STRONG THUNDERSTORMS ACROSS
NORTH MS THIS AFTERNOON AS PRESENTLY IS IN THE HAZARDOUS WEATHER
OUTLOOK. LINGERING SHOWERS ARE ALSO POSSIBLE BEHIND THE FRONT.
NORTHEASTERLY WINDS BEHIND THE FRONT WILL PUSH COOLER AIR INTO THE
AREA. ADJUSTED THE QPF GRID FOR THIS AFTERNOON...OTHERWISE CURRENT
FORECAST IS ALRIGHT AND NO UPDATES NEEDED AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 438 AM CDT TUE SEP 9 2008/

DISCUSSION...08Z SURFACE ANALYSIS PLACES A COLD FRONT FROM
WESTERN KENTUCKY BACK THROUGH THE MISSOURI BOOTHEEL AND THROUGH
CENTRAL/SOUTHWEST ARKANSAS. MEANWHILE...WATER VAPOR
SATELLITE/UPPER AIR PROFILER ANALYSIS THIS MORNING INDICATES A MID
LEVEL LONGWAVE TROUGH STRETCHING FROM THE OHIO VALLEY TO THE
SOUTHERN PLAINS AND A SHORTWAVE LOCATED ACROSS LOUISIANA AND
MISSISSIPPI. TEMPERATURES AS OF FORECAST ISSUANCE WERE PRIMARILY
IN THE LOWER 70S ACROSS THE MID SOUTH.

SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...REGIONAL WSR-88D
TRENDS THIS MORNING INDICATE SHOWERS AND ISOLATED THUNDERSTORMS
LOCATED ACROSS NORTHWEST MISSISSIPPI ASSOCIATED WITH THE MID LEVEL
SHORTWAVE. OTHERWISE...ISOLATED SHOWERS WERE LOCATED ALONG THE
COLD FRONT IN NORTHEAST ARKANSAS. SHORT TERM MODELS INDICATE A
COLD FRONT WILL GRADUALLY MOVE SOUTH TO THE I-40 CORRIDOR TODAY. A
FEW THUNDERSTORMS MAY BE STRONG ALONG AND SOUTH OF THE
FRONT...ESPECIALLY ACROSS NORTH MISSISSIPPI THIS AFTERNOON WITH
MOST UNSTABLE CAPE VALUES AVERAGING AROUND 1400 J/KG...LI/S AROUND
-2 AND WINDS ALOFT FAVORABLE FOR SOME MULTICELL CONVECTIVE
DEVELOPMENT. AT THIS POINT THINK ANY POTENTIAL THREAT WOULD BE
WIND GUSTS OF 40 TO 50 MPH.

THE COLD FRONT IS EXPECTED TO STALL OUT LATE TODAY INTO TONIGHT SOUTH
OF I-40 AND GRADUALLY RETREAT NORTH AS A WARM FRONT THURSDAY AS
HURRICANE IKE MOVES INTO THE CENTRAL GULF OF MEXICO. BEST RAIN
CHANCES WILL REMAIN ACROSS NORTH MISSISSIPPI THROUGH WEDNESDAY
NIGHT WITH LOW END CHANCE POPS ACROSS THE ENTIRE AREA THURSDAY.

LONG RANGE...(FRIDAY THROUGH MONDAY)...NOT MANY CHANGES FROM
MONDAY AFTERNOON/S FORECAST PACKAGE AS LONG RANGE MODELS
CONTINUE TO SUFFER FROM RUN TO RUN CONTINUITY ISSUES. THE GFS NOW
TAKES HURRICANE IKE INTO MEXICO WHILE THE ECMWF INDICATES LANDFALL
BETWEEN CORPUS CHRISTI AND GALVESTON...THEN WITH THE REMNANTS
BEING PICKED UP BY AN UPPER LEVEL TROUGH AND TRANSPORTED INTO THE
LOWER MISSISSIPPI VALLEY BY SUNDAY/MONDAY. AS A RESULT...LONG
RANGE FORECAST REFLECTS THE SOLUTION PROVIDED BY THE ECMWF WHICH
SEEMS TO BE HANDLING IKE BETTER THAN THE GFS OVER THE PAST COUPLE
OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  82  67  84  71 /  30  30  20  20
MKL  81  62  83  67 /  30  20  20  10
JBR  76  62  82  67 /  20  20  20  10
TUP  84  68  85  70 /  60  30  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JCL/CJC
Hazardous weather outlook, Sep 9, 2:59 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT TUE SEP 9 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
259 PM CDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF HEAVY RAIN WILL OCCUR THE REMAINDER OF THIS AFTERNOON AND
EVENING ACROSS PARTS OF NORTHEAST MISSISSIPPI AS A COLD FRONT
MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PRESENT INDICATIONS ARE THAT THE REMNANTS OF HURRICANE IKE WILL
MOVE JUST TO THE NORTHWEST OF THE MID-SOUTH SUNDAY AFTER MOVING
INLAND LATER THIS WEEK. AS A RESULT...HEAVY RAINFALL AND SEVERE
WEATHER ARE POSSIBLE IN SOME LOCATIONS. DETAILS WILL BE REFINED IN
LATER FORECASTS AS WE GET CLOSER TO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

In the hours before

Local storm report, Sep 9, 1:35 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
135 PM CDT TUE SEP 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      9 NW ABERDEEN           33.92N 88.66W
09/09/2008                   MONROE             MS   EMERGENCY MNGR

            WHITE ROCK ROAD NEAR WREN FLOODED...SOME VEHICLES
            PARTIALLY UNDERWATER. TRAINED SPOTTER REPORTED RAINFALL
            AMOUNTS IN EXCESS OF 3 INCHES IN CENTRAL PORTION OF THE
            COUNTY.

&&

JKT
Local storm report, Sep 9, 2:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT TUE SEP 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      9 NW ABERDEEN           33.92N 88.66W
09/09/2008                   MONROE             MS   EMERGENCY MNGR

            WHITE ROCK ROAD NEAR WREN FLOODED...SOME VEHICLES
            PARTIALLY UNDERWATER. TRAINED SPOTTER REPORTED RAINFALL
            AMOUNTS IN EXCESS OF 3 INCHES IN CENTRAL PORTION OF THE
            COUNTY.

0100 PM     FLASH FLOOD      1 E NEW WREN            33.97N 88.60W
09/09/2008                   MONROE             MS   FIRE DEPT/RESCUE

            APPROXIMATELY 4 INCHES OF RAIN FELL AND WASHED OUT A
            DRIVEWAY ALONG HIGHWAY 45 NEAR WREN.

&&

JKT

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:11 PM CDTFlash Flood WarningMEGMonroe3 hr

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.